Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 71, NWS Midland/Odessa, TX

October 7, 2009Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2009, 6:50 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2009, 6:50 PM CDT (23:50 UTC)
Expired
Oct 7, 2009, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2217 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 072350
FFWMAF
TXC043-377-080245-
/O.NEW.KMAF.FF.W.0071.091007T2350Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT WED OCT 7 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A VERY LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
  FROM NEAR REDFORD EAST TO PANTHER JUNCTION AND NORTH TO PERSIMMON
  GAP. SATELLITE ESTIMATES RAINFALL RATES OF 2 INCHES PER HOUR 
  IN THE WARNING AREA. ADDITIONAL RAINFALL WILL RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERSIMMON
  GAP...LAJITAS...BIG BEND RANCH STATE PARK...TERLINGUA RANCH LODGE...
  PANTHER JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
      2976 10312 2962 10277 2900 10317

$$
2 follow-up statements
000 
WGUS74 KMAF 080050
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT WED OCT 7 2009

TXC043-377-080245-
/O.CON.KMAF.FF.W.0071.000000T0000Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
750 PM CDT WED OCT 7 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN PRESIDIO AND SOUTHERN BREWSTER COUNTIES...

AT 639 PM CDT...THE BIG BEND NATIONAL PARK DISPATCH REPORTED THAT 
TERLINGUA CREEK WAS FLASH FLOODING...WITH WATER TWO AND HALF FEET IN 
DEPTH. ROADS IN THE BIG BEND NATIONAL PARK WERE BEING BARRICADED. AT 
745 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT 
NUMEROUS THUNDERSTORMS EXTENDING ACROSS EASTERN PRESIDIO COUNTY AND 
THE BIG BEND NATIONAL PARK. THE HEAVIEST RAINS WERE FALLING NEAR 
PANTHER JUNCTION AND RURAL AREAS EAST OF HIGHWAY 385 BETWEEN PANTHER 
JUNCTION AND PERSIMMON GAP. THE STORMS ARE MOVING NORTHEAST AT 30 
MPH.

VERY HEAVY RAINS FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...LOW WATER CROSSINGS...AND OTHER LOW LYING 
AREAS. DO NOT DRIVE ACROSS FLOODED ROADS. IF ENCOUNTERING A FLOODED 
ROADWAY...THE BEST COURSE OF ACTION IS TO TURN AROUND...DONT DROWN.  

&&

LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
      2976 10312 2962 10277 2900 10317

$$
000 
WGUS74 KMAF 080245
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT WED OCT 7 2009

TXC043-377-080252-
/O.EXP.KMAF.FF.W.0071.000000T0000Z-091008T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-PRESIDIO-
945 PM CDT WED OCT 7 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR SOUTHEASTERN
PRESIDIO AND SOUTHERN BREWSTER COUNTIES...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE WARNED
AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...SOME MINOR
FLOODING IS EXPECTED ALONG TERLINGUA CREEK AND THE ROAD FROM
CASTOLON TO SANTA ELANA CANYON. IN ADDITION PONDING OF WATER WILL
LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 2931 10396 2938 10411 2951 10422 2988 10391
      2976 10312 2962 10277 2900 10317

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:28 PM CDT, 22 minutes earlier.

Area forecast discussion, Oct 7, 6:28 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT WED OCT 7 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS AND FOG WILL BE THE MAIN CONCERN THIS EVENING AND
OVERNIGHT WITH WIDESPREAD IFR CONDITIONS RETURNING AFTER 06Z AND
LASTING THROUGH 15Z TO 17Z THURSDAY. CONFIDENCE IS HIGH ENOUGH TO
INCLUDE PREDOMINATE TSRA CONDITION FOR A FEW HOURS LATE TONIGHT AT
KHOB AND KCNM. VFR CONDITIONS SHOULD RETURN BY LATE THURSDAY
MORNING.

12

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED OCT 7 2009/

DISCUSSION...
A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW
CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS
FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND
THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG
NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE
SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE
IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED.

THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD
ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN
BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED
LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS
THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE
REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW
MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE
COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND
THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL
BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA.
THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE
NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING
THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN
THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO.
STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE
THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY
WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH
HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE
FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE
FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER.

THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD
THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS
EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS
EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD
OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST
CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN
BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST
LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN
LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES
WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY
ACROSS THE PERMIAN BASIN.

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL
UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE
CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS
COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE
KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A
SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND
TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH
SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Oct 7, 10:59 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT WED OCT 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS.
AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR
VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE
STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH
POSSIBLE.

INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS
FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING
NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE
SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE
POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH
HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF
SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR
LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY
RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF
LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH
STORMS THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING
AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 5:04 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT WED OCT 7 2009

TXZ079-080-072230-
PRESIDIO VALLEY-MARFA PLATEAU-
504 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND
RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Oct 7, 6:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT WED OCT 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 N TERLINGUA           29.33N 103.62W
10/07/2009  E2.50 INCH       BREWSTER           TX   TRAINED SPOTTER

            SPOTTER REPORTED HAIL OF MOSTLY QUARTER SIZED, BUT
            LARGEST ONES SLIGHTLY SMALLER THAN BASEBALLS

0545 PM     HAIL             LAJITAS                 29.26N 103.77W
10/07/2009  E1.75 INCH       BREWSTER           TX   PUBLIC

&&

JAMIE.GUDMESTAD
Special weather statement, Oct 7, 6:29 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT WED OCT 7 2009

TXZ080-080000-
MARFA PLATEAU-
629 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY
AT 628 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WAS LOCATED
WEST OF U.S. HWY 67.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 7, 6:30 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT WED OCT 7 2009

TXZ080-080000-
MARFA PLATEAU-
630 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS DETECTED 6 MILES
SOUTHEAST OF MARFA AT 629 PM CDT...MOVING NORTHEAST AT 40 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:47 PM CDTSevere Thunderstorm WarningMAFTerrell43 min
Oct 7, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio60 min
Oct 7, 5:42 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Oct 7, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Oct 7, 6:23 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 7, 6:41 PM CDTSevere Thunderstorm WarningMAFPresidio64 min
Oct 7, 6:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.